Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 355, NWS Springfield, MO

December 4, 2017Webster County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Dec 4, 2017, 6:29 PM CST for Webster County, Missouri. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 4, 2017, 6:29 PM CST (00:29 UTC)
Expired
Dec 4, 2017, 6:50 PM CST
In force
21 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Webster County, MO

The radar

The Springfield radar (KSGF), 44 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 4, 2:34 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-12-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 507 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-12-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 342 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
507 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
342 m²/s²
0-3 km storm-relative helicity
415 m²/s²
Significant tornado parameter
1.1
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted.

045 
WUUS53 KSGF 050029
SVRSGF
MOC225-050115-
/O.NEW.KSGF.SV.W.0355.171205T0029Z-171205T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
629 PM CST MON DEC 4 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Central Webster County in southwestern Missouri...

* Until 715 PM CST

* At 629 PM CST, a severe thunderstorm was located near Strafford,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Marshfield...                     Niangua...
  Duncan...                         Northview...

This includes Interstate 44 between mile markers 91 and 103.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 3736 9307 3745 9269 3722 9269 3721 9306
TIME...MOT...LOC 0029Z 261DEG 33KT 3730 9303 

HAIL...0.75IN
WIND...60MPH
 
$$

Hatch
2 follow-up statements
375 
WWUS53 KSGF 050044
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
644 PM CST MON DEC 4 2017

MOC225-050115-
/O.CON.KSGF.SV.W.0355.000000T0000Z-171205T0115Z/
Webster MO-
644 PM CST MON DEC 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CST
FOR NORTHEASTERN WEBSTER COUNTY...

At 644 PM CST, a severe thunderstorm was located near Niangua, or
near Marshfield, moving east at 40 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Marshfield...                     Niangua...
Duncan...                         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 3745 9269 3722 9269 3721 9298 3741 9284
TIME...MOT...LOC 0044Z 261DEG 36KT 3732 9282 

HAIL...0.75IN
WIND...60MPH
 
$$

Hatch
594 
WWUS53 KSGF 050050
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
650 PM CST MON DEC 4 2017

MOC225-050100-
/O.CAN.KSGF.SV.W.0355.000000T0000Z-171205T0115Z/
Webster MO-
650 PM CST MON DEC 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WEBSTER COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 900 PM CST for
southwestern Missouri.

LAT...LON 3745 9269 3722 9269 3721 9298 3741 9284
TIME...MOT...LOC 0048Z 261DEG 33KT 3733 9275 

$$

Hatch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 4, 5:22 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Dec 4, 5:22 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
522 PM CST Mon Dec 4 2017

...00Z Aviation Update...

.SHORT TERM...(This evening through Tuesday)
Issued at 237 PM CST Mon Dec 4 2017

Strong southerly winds buffeting the area this afternoon with gusts
as high as 45 mph in a few locations. Expect these strong winds to
continue the remainder of the afternoon ahead of the cold front
over Kansas.

Plume of upper 50s to near 60 dew points have spread into the area
ahead of the front. Convection beginning to develop near Kansas City
and further development to the south is expected over the next few
hours and then blossom as it heads eastward ahead of the cold front.
Ample deep layer shear and mixed layer and surface based capes near
1000 j/kg will lead to a severe weather threat into the evening
hours. However, instability does drop off later this evening, so
window of opportunity for severe looks to be between 22Z-03Z. Short
term models indicating this activity clearing the eastern counties
around midnight or shortly there after. Pressure gradient remains
strong behind the front with rather strong cold air advection. This
will drop temperatures down into the lower 30s by morning and
combined with the winds will see wind chills in the 20s for the
morning commute.

Colder and drier air expected for the day Tuesday. Even with the
expected sunshine by afternoon highs will only be in the 40s. Winds
will make it feel even colder. These winds and drier air will also
lead to an elevated fire danger for the afternoon hours.

.LONG TERM...(Tuesday Night through Monday)
Issued at 237 PM CST Mon Dec 4 2017

The Wednesday through Saturday time frame will see below normal
temperatures as a large trough over the eastern Conus allows colder
air to drop southward into southeast Kansas and the Missouri Ozarks.
Both the GFS and ECMWF shows a re-enforcing shot of cold air towards
the end of end of the week as a shortwave drops south through the
flow, which could bring a little light snow/flurries or sprinkles to
those areas, depending on timing. Medium range models have offered
different tracks with these model differences leading to low
confidence.

As we head into the latter part of the weekend and into early next
week, the west coast ridge nudges eastward. Although northwest flow
will continue over the area, rising heights will lead to a slight
warming trend with dry weather expected.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 522 PM CST Mon Dec 4 2017

Strong cold front pushing through central to southwest Missouri
will continue pushing through KSGF and KBBG in the next few hours.
Narrow band of storms will be affecting the KSGF and KBBG
terminals through 02Z. Expect some MVFR/IFR ceilings and
visibilities within the convective elements.

VFR flight conditions then expected the remainder of the taf
period with northwest winds at 10 to 20 knots through much of the
period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...Raberding
Hazardous weather outlook, Dec 4, 3:19 PM CST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
319 PM CST Mon Dec 4 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-052130-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
319 PM CST Mon Dec 4 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Tornado risk.
  Limited Hail risk.
  Elevated Thunderstorm wind damage risk.
  Significant Lightning risk.
  Limited Non thunderstorm wind risk.

DISCUSSION...

  Thunderstorms are developing across southeast Kansas and far
  western Missouri ahead of a cold front. There remains a slight
  risk for strong to severe storms as instability and vertical
wind
  shear continue to increase ahead of the front. Damaging wind
gusts
  up to 70 mph will be the main threat. Some small hail up
quarter
  size could be possible. An isolated tornado will also be
possible,
  mainly between the hours of 5 PM and 9 PM.

  Southerly winds will gust to 35 to 40 mph at times late this
  afternoon ahead of the front. Northwest winds behind the front
will
  also gust up to 35 mph later tonight through tomorrow morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

  Increasing winds and drier air behind the front will lead to an
  elevated fire weather risk from Tuesday through Thursday.
  Northerly wind gusts could be up to 30 mph mid week.

  Wind chills in the single digits will be possible by the end of
  the week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed across southeast Kansas and western
  Missouri through late afternoon, and early this evening across the
  eastern Ozarks.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Raberding

In the hours before

Local storm report, Dec 4, 5:55 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
555 PM CST MON DEC 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TSTM WND GST     1 NNE BOIS D'ARC        37.27N 93.50W
12/04/2017  E50 MPH          GREENE             MO   TRAINED SPOTTER

&&

MMT
Local storm report, Dec 4, 6:02 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
602 PM CST MON DEC 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND GST     4 S WILLARD             37.24N 93.42W
12/04/2017  E40 MPH          GREENE             MO   AMATEUR RADIO

            ALSO PEA SIZED HAIL 2.5 MILES WEST OF NWS
            SPRINGFIELD ON HIGHWAY EE.

&&

MMT
Local storm report, Dec 4, 6:10 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
610 PM CST MON DEC 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             4 NNE SPRINGFIELD       37.25N 93.26W
12/04/2017  E0.75 INCH       GREENE             MO   AMATEUR RADIO

            NEAR MILE MARKER 80 ON I-44.

&&

MMT
Local storm report, Dec 4, 6:19 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
619 PM CST MON DEC 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TSTM WND GST     SPRINGFIELD             37.20N 93.29W
12/04/2017  E40 MPH          GREENE             MO   TRAINED SPOTTER

            HEAVY RAIN AND 40 MPH WINDS AT ROBBERSON AND
            GRAND, ALSO CHESTNUT AND LAFONTAINE.

&&

MMT
Special weather statement, Dec 4, 6:26 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Springfield MO
626 PM CST MON DEC 4 2017

MOZ091-050115-
Webster MO-
626 PM CST MON DEC 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEBSTER COUNTY UNTIL 715 PM
CST...

At 626 PM CST, Doppler radar was tracking a strong thunderstorm near
Strafford, moving east at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Marshfield...                     Seymour...
Fordland...                       Niangua...
Duncan...                         Diggins...
Elkland...                        Rader...
Northview...

This includes Interstate 44 between mile markers 90 and 108.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM CST for
southwestern Missouri.

LAT...LON 3718 9306 3727 9306 3727 9308 3745 9307
      3748 9269 3712 9269
TIME...MOT...LOC 0026Z 262DEG 38KT 3728 9305

Hatch
Local storm report, Dec 4, 6:28 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
628 PM CST MON DEC 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     1 SSW WILLARD           37.29N 93.44W
12/04/2017                   GREENE             MO   EMERGENCY MNGR

            DAMAGE TO POLE BARN. TIME ESTIMATED.

&&

MMT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 6:03 PM CSTSevere Thunderstorm WarningSGFGreene27 min
Dec 4, 6:26 PM CSTSpecial Weather StatementSGFWebster49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.